Alert archive / Texas / Flood Watches in 2016

Flood Watch 2, NWS Amarillo, TX

August 25, 20166 counties in Texas

NWS Amarillo, TX issued this flood watch at Aug 25, 2016, 2:30 PM CDT for 6 counties in Texas. It took effect at Aug 25, 2016, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2016, 2:30 PM CDT (19:30 UTC)
In effect from
Aug 25, 2016, 4:00 PM CDT
Expired
Aug 26, 2016, 4:05 AM CDT
In force
12 hr
Issued by
NWS Amarillo, TX
Flood severity
None

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS64 KAMA 251930
FFAAMA

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU AUG 25 2016

TXZ010-014-015-018>020-261200-
/O.NEW.KAMA.FA.A.0002.160825T2100Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEMPHILL-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...CANADIAN...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON...WELLINGTON
230 PM CDT THU AUG 25 2016

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLOOD WATCH FOR THE SOUTHEAST TEXAS PANHANDLE...INCLUDING THE
  FOLLOWING COUNTIES...ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...
  HEMPHILL AND WHEELER.

* THROUGH FRIDAY MORNING

* RUNOFF FROM HEAVY RAIN MAY CAUSE AREAS OF FLOODING AND FLASH
  FLOODING THROUGH EARLY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$

GOEHRING
1 follow-up statement
434 
WGUS64 KAMA 260905
FFAAMA

FLOOD WATCH
NATIONAL WEATHER SERVICE AMARILLO TX
405 AM CDT FRI AUG 26 2016

TXZ010-014-015-018>020-261015-
/O.CAN.KAMA.FA.A.0002.000000T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEMPHILL-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...CANADIAN...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON...WELLINGTON
405 AM CDT FRI AUG 26 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF THE TEXAS PANHANDLE HAS BEEN
CANCELLED. THUNDERSTORM ACTIVITY HAS DIMISHED WITH A FEW LINGERING
SHOWERS OVER THE WATCH AREA. ADDITONAL RAINFALL OF LESS THAN ONE
TENTH OF AN INCH IS EXPECTED WITH THESE SHOWERS. FLOODING IS NO
LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flood watch went out at Aug 25, 12:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 12:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1245 PM CDT THU AUG 25 2016

.AVIATION...
Complicated setup will keep confidence low for the 18Z TAF issuance.
MVFR ceilings persist over all terminals with scattered decks for
KAMA and KDHT. Can't rule out ceilings briefly going broken or
overcast to lower categories for KAMA and KDHt over the first couple
of hours of this cycle. The next concern for the terminals comes in
the form of convection to impact KAMA, KGUY, and possibly KDHT this
afternoon and evening. Have given best estimate for the onset of
convection at the terminals with the best, and earliest, chances
residing at KAMA. KGUY also have a chance for convection later on
this evening towards the 06z hours. KDHT has a chance as well but
those chances rely on mountain convection to hold together long
enough to reach the terminal much later tonight. Convection is likely
to persist through the better part of the overnight hours before
diminishing early Friday morning. MVFR to IFR ceilings will likely
last until 15z given residual low level moisture from the anticipated
convection.

&&

.PREV DISCUSSION... /Issued 646 AM CDT THU AUG 25 2016/

AVIATION...
For the 12Z TAFs, the potential exists for another round of showers
and thunderstorms to develop over the region later today and tonight
as a cold front remains in the vicinity and the atmosphere remains
moist and unstable. Have continued with PROB30 groups for all terminal
sites for mainly late this afternoon into the evening hours. Current
observations and short range models suggest maintaining IFR to MVFR
cigs at KGUY for this morning, then improving to VFR in the afternoon.

Andrade

PREV DISCUSSION... /Issued 411 AM CDT THU AUG 25 2016/

DISCUSSION...
Upper level analysis shows ridge of high pressure over the
southeast CONUS and an upper level low pushing east over southern
Manitoba. Return flow is evident on water vapor satellite with
southwesterly flow over west Texas as a shortwave moves through
New Mexico. Increased 500mb SW winds are progged to extend
southwest over portions of western Texas through the day. Some
ageostrophic response to this feature may help bolster convection
in the south and east zones later today. At the surface...at 09z
showers and a few storms are moving northeast with most of the
activity over the southeast Texas Panhandle along a frontal
boundary. Winds have shifted to the northwest behind the frontal
boundary oriented SW-NE from near Lubbock, TX to Elk City, OK.
Temperatures are in the low to mid 60s along the northern and
western zones while our far southern and eastern zones are in low
70s with dew points in the high 50s to mid 60s.

High resolution models along with medium range guidance suggest some
decrease in storm coverage through the morning hours with the
exception of the southeastern zone along and ahead of the frontal
boundary. As the day progresses...this front will continue to be the
focus for thunderstorm development...especially with day time
heating. Decent Theta-E advection on the south side of front will
help destabilize the environment enough for strong storms and
perhaps a brief severe storm or two.  The main threat will be strong
wind gusts with inverted-v type soundings. Shear may be strong
enough beneath increased 500mb flow and east/southeast surface flow
to support a few isolated one inch hail events. Otherwise...localized
flooding is possible with some training of storms along boundary
and 10-20kt thunderstorm motion. Temperatures will struggle to
get out of 70s in the northern zones with cloud cover and being
north of front. Areas south of front should get into the low to
mid 80s.

For the rest of the week...storms are possible just about each day
with continued return flow and weak disturbances moving off main
trough over western CONUS. Temperatures will stay around average
with 80s and a few 90s. Long term models have trough lifting to the
northeast by the weekend with more zonal flow across the northern
CONUS this weekend into early next week. This results in very weak
upper flow over the southern plains as high pressure tries to build
in. At this time it looks like enough moisture will be available for
at least some diurnal convection with weak subsidence aloft. By mid
to late next week a more substantial upper ridge starts building in
which should put a damper on precip chances.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/15
Hazardous weather outlook, Aug 25, 4:21 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
421 AM CDT THU AUG 25 2016

OKZ001>003-TXZ001>020-252130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
421 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF
THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG
TO MARGINALLY SEVERE WITH THUNDERSTORM WIND GUSTS TO AROUND 60 MPH
AND HAIL UP TO QUARTER SIZE BEING THE PRIMARY THREATS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
WHICH MAY RESULT IN FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORM WILL BE POSSIBLE FRIDAY
THROUGH FRIDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE WITH THE MAIN HAZARDS BEING DAMAGING
THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND SMALL HAIL.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING.

THUNDERSTORM CHANCES PERSIST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. WHILE AN ISOLATED STRONG STORM CANNOT BE RULED
OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 2:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU AUG 25 2016

TXZ019-252000-
DONLEY TX-
230 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
300 PM CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CLARENDON...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARENDON AND GREENBELT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3491 10109 3502 10109 3502 10080 3481 10087
      3479 10092 3479 10105
TIME...MOT...LOC 1930Z 181DEG 10KT 3485 10098

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:30 PM CDTSpecial Weather StatementAMADonley30 min
Aug 25, 2:41 PM CDTSpecial Weather StatementAMADonley34 min
Aug 25, 2:56 PM CDTSevere Thunderstorm WarningAMADonley, Gray64 min
Aug 25, 3:10 PM CDTSpecial Weather StatementAMAArmstrong50 min
Aug 25, 3:19 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley56 min
Aug 25, 4:08 PM CDTSpecial Weather StatementAMAArmstrong67 min
Aug 25, 4:14 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min
Aug 25, 4:44 PM CDTSpecial Weather StatementAMARandall61 min
Aug 25, 5:19 PM CDTSpecial Weather StatementAMADonley26 min
Aug 25, 5:26 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall45 min
Aug 25, 5:47 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Aug 25, 6:42 PM CDTSpecial Weather StatementAMADeaf Smith63 min
Aug 25, 6:57 PM CDTSpecial Weather StatementAMAPotter63 min

Nearby

Flood Watches in Texas, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.